Have to start the big three

Posted by Jo Ann K @jkiemen, Nov 28, 2017

I just got the results of my CT done yesterday. There are now enough changes that I am being asked to start the Big three. I have an eye exam tomorrow and then I guess I start. I really don’t cough much mostly feel like I have junk in the back of my throat only. Sputum inductions have not been successful so it will be hard to see if there is any improvement. I am really sad that I am advanced now to this stage. Many of you have already been there and beyond. Please share any advice on tolerating the medications.
JoAnn K

I am just so sad that Pulmonologist let my lungs get the point they are before recommending treatment. I reacted to the Rifabutin so now for week I am on 2 of the 3 before he will replace it with something else. He doesn’t talk much to me and it makes me feel very isolated. He did no baseline labs and said no when I asked for them. I am pretty frustrated.

REPLY

You need an infectious disease Dr. not just the pulmonologist. The meds should be taken one at a time so if you react then you know which drug is the cause. Also, a culture should have been taken so they know which drugs will work with your diagnosis. This is my third year dealing with MAC, two lung surgeries and now the second round of drugs. Additionally, you should never just take two drugs, in order to be effective, a third drug needs to be added….

REPLY
@jkiemen

I am just so sad that Pulmonologist let my lungs get the point they are before recommending treatment. I reacted to the Rifabutin so now for week I am on 2 of the 3 before he will replace it with something else. He doesn’t talk much to me and it makes me feel very isolated. He did no baseline labs and said no when I asked for them. I am pretty frustrated.

Jump to this post

@jkiemen I know how you feel, I wasn’t told much either by my dr, I dont think she knew alot, now she has been to a few conferences and is much better. I just did my own research which took a lot of time, time I guess my dr did not have time, so if you have time become a google dr, its a great help, and this site is a great help also. Alot of people cannot tolerate Rifabutin. You are your own best advocate, stick up for yourself with him. I hope you get sorted soon.

REPLY

I spoke with the Infectious Disease Doctor and he told me he will be adding a 3rd one back so I anticipate being on 3 again before the end of the week. I am so glad I have all of you to communicate with because you are all the only ones that really understand what each one of us are going through. So thank you all again. I have no idea what I would have done with out you all.

REPLY
@jenblalock

Hi Joann, I’ve been on the big 3 plus some others. I was lucky and did not have bad side effects. Well, I should say that the Rifampin did not agree with me so they took me off that and put me on Clofazimine. Later I tried Rifabutin which I tolerated well so that was added. The meds did make me tired early in the day and I changed my taste buds so that foods didn’t taste the same and my appetite was less but for me that wasn’t a bad thing. For once in my life I didn’t have to watch everything I ate or gain weight. 🙂 I was on the meds for 15 months and have been off since April of this year. They did eradicate the NTM so treatment was successful.

They should start each med separately adding the new one each week. That way if you don’t tolerate one they’ll know which one it is. You’ll get your blood tested and eyes checked while on the meds. The doctors should explain all this to you. Ethambutol can affect the eyes and all the meds can affect liver and kidneys. Also if you end up on Amikacin you’ll want to get your ears checked regularly.

Best to you and let us know how it goes.

Jump to this post

I am newly diagnosed with MAC and was at the gym every day and working with a
Personal trainer. Recently my severe Crohn’s disease flared. I was hospitalized 5 days last week at Mayo Florida.
My question: since you were athletic, did you suspect any problems with your lungs? I am still stunned. If I were to have a doctor listen to my lungs they sound clear. I cough up nothing and in fact, don’t even cough. My question is: once the 3 medicines start to work, will I ever cough up anything? Is there something in there to loosen up and I don’t know it exists. This is so frustrating to me to have to go on antibiotics for 18 months when I feel fine concerning my lungs. Meanwhile, I cannot start my Remicade for my Crohn’s, which is severe , until the MAC is treated.

REPLY
@jenblalock

Hi Joann, I’ve been on the big 3 plus some others. I was lucky and did not have bad side effects. Well, I should say that the Rifampin did not agree with me so they took me off that and put me on Clofazimine. Later I tried Rifabutin which I tolerated well so that was added. The meds did make me tired early in the day and I changed my taste buds so that foods didn’t taste the same and my appetite was less but for me that wasn’t a bad thing. For once in my life I didn’t have to watch everything I ate or gain weight. 🙂 I was on the meds for 15 months and have been off since April of this year. They did eradicate the NTM so treatment was successful.

They should start each med separately adding the new one each week. That way if you don’t tolerate one they’ll know which one it is. You’ll get your blood tested and eyes checked while on the meds. The doctors should explain all this to you. Ethambutol can affect the eyes and all the meds can affect liver and kidneys. Also if you end up on Amikacin you’ll want to get your ears checked regularly.

Best to you and let us know how it goes.

Jump to this post

I have similar symptoms. I exercised every day treadmill, elliptical etc and was doing OK. In fact, a week before my last CT I was climbing mountains in California with my 25 year old son. I rarely cough and when I do it seems it is more of congestion in by throat from what feels like post nasal drip. I can’t cough anything up with inductions, mucinex and my Aribika device. Then I got the CT results and the prescription. Now I feel like an invalid in just one week. Maybe part if it is feeling vulnerable. I don’t know. It is all overwhelming.

REPLY
@jkiemen

I am just so sad that Pulmonologist let my lungs get the point they are before recommending treatment. I reacted to the Rifabutin so now for week I am on 2 of the 3 before he will replace it with something else. He doesn’t talk much to me and it makes me feel very isolated. He did no baseline labs and said no when I asked for them. I am pretty frustrated.

Jump to this post

@jkiemen, Did you ask your dr why he would not have the baseline tests done? I can hear Katherine right now; INSIST on them! Can you get a different pulmonolgist? and do you have an infectious Disease dr also?

REPLY
@jkiemen

I am just so sad that Pulmonologist let my lungs get the point they are before recommending treatment. I reacted to the Rifabutin so now for week I am on 2 of the 3 before he will replace it with something else. He doesn’t talk much to me and it makes me feel very isolated. He did no baseline labs and said no when I asked for them. I am pretty frustrated.

Jump to this post

@heathert You are absolutely right. WE are our own BEST advocate in this. People, it is very important to Google this disease and learn ALL that you can. My doctor was impressed at the amount of knowledge that I had and was asking very important questions. I have found that when your doctor sees how involved and serious you are about getting your health back on track; they tend to work harder for you. You would be sursprised how many people go to the dr and have no interest in knowing exactly what is going on with them and how they can be a part of the team in the healing process. Many people just want to be given pills and go on their merry way. Knowlege is power!

REPLY

@jkiemen, This really is an awesome community. We are all here for each other and genuinely care. I too am grateful for this forum.

REPLY
@jkiemen

I am about 5 hours from Mayo

Jump to this post

@jkiemen, which Mayo?

REPLY

I do have and ID person. I am also going to get a second opinion and to ask about things like silent aspiration and GERD. No one has been willing to discuss this with me thus far. I have lots of throat congestion but no cough

REPLY

Sorry for u,JoAnn. I have been on the big 3 over a month now, and feel terrible. I am trying several things to get some relief —. MSM, curcummin, blueberry extract and others. If I find help, will let u know.

Chin up, pray and keep the faith

Blessings,

Charlie

REPLY

I have been on the big 3 since March with no problems until 2 weeks ago. Now off the big three due to severe diarrhea, just in time for the holidays. Will know more on Friday, I hope, after seeing ID doc. Also, having an endoscope Wednesday. Getting a little sick of being sick.

REPLY

They took me off Rifabutin and put me on Rifampin, which I am tolerating better. I do feel that I get tired quickly on the Antibiotics. Have you all be taking them 3 times a week? I have been trying to space them so there is not such a big gap when there are 2 days without such as if I take them on Monday, Wed and Friday. I feel like I don’t want my levels to fall to low by Sunday. Maybe I am worrying too much.

REPLY
@charlie999

Sorry for u,JoAnn. I have been on the big 3 over a month now, and feel terrible. I am trying several things to get some relief —. MSM, curcummin, blueberry extract and others. If I find help, will let u know.

Chin up, pray and keep the faith

Blessings,

Charlie

Jump to this post

So you are pretty new to them also. It is scary. I am afraid of some supplements because they are also processed by the liver and I don’t want it to be overworked. Will the curcummin cause bleeding?

REPLY
Please login or register to post a reply.